Connecticut, 2010

Hail and Damaging Winds in Connecticut, June 5, 2010

June 5, 2010 · NWS BOX · 10 events in 2 counties and zones

A wave of low pressure moving along a stationary front in place across Southern New England produced showers and thunderstorms across much of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$234,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A wave of low pressure moving along a stationary front in place across Southern New England produced showers and thunderstorms across much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 5, 1:11 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 5, 1:11 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
211 PM EDT SAT JUN 5 2010

.SYNOPSIS...
A STATIONARY FRONT WILL WAVER NORTH AND SOUTH ACROSS SOUTHERN NEW
ENGLAND THIS WEEKEND AS WAVES OF LOW PRESSURE MOVE ALONG IT. THIS
FRONT WILL MOVE SOUTH OF NEW ENGLAND LATE SUNDAY NIGHT. HIGH PRESSURE
BUILDS IN FOR THE FIRST HALF OF NEXT WEEK WITH DRIER AND MORE
SEASONABLE AIR. A LOW PRESSURE MAY BRING ANOTHER CHANCE OF SHOWERS
WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MORNING CONVECTION ASSOCD WITH THE WARM FRONT WILL BE EXITING TO THE
EAST BY MIDDAY. LOW CLOUDS AND PATCHY FOG WILL SLOWLY ERODE OVER THE
CAPE AND ISLANDS...OTHERWISE WE HAVE LOTS OF BREAKS DEVLEOPING WHICH
WILL LEAD TO AT LEAST PTSUNNY SKIES THIS AFTERNOON.

THE MAIN CONCERN FOR LATER TODAY IS THE POTENTIAL FOR SEVERE WEATHER
AS COLD FRONT APPROACHES FROM THE NW. ATMOSPHER ALREADY QUITE
UNSTABLE IN THE INTERIOR WITH SBCAPES 2000+ J/KG IN THE CT VALLEY AND
MLCAPES AROUND 1000 J/KG. WITH TEMPS RISING INTO THE 80S AND
DEWPOINTS UPPER 60S FURTHER DESTABILIZATION WILL OCCUR WITH VERY
UNSTABLE ENVIRONMENT AND EXPECT THUNDERSTORMS TO REDEVELOP IN THE
INTERIOR AFTER 2 PM.

WIND FIELD BECOMES STRONG LATER TODAY AS MID LEVEL JET MOVES INTO
THE REGION WITH WESTERLY 0-6KM SHEAR AROUND 50 KT. ORGANIZED SEVERE
WX WITH SUPERCELLS POSSIBLE GIVEN MAGNITUDE OF DEEP LAYER SHEAR AND
WE WILL ISSUE SPS TO HIGHLIGHT THIS POTENTIAL.

THUNDERSTORMS SHOULD TEND TO WEAKEN AS THEY MOVE INTO THE COASTAL
PLAIN LATER TODAY AS SW FLOW OFF COOLER WATER WILL RESULT IN MORE
STABLE ENVRIONMENT NEAR THE COAST.

PWATS ALSO CONTINUE AROUND 2 INCHES...SO WILL ALSO SEE SOME HEAVY
DOWNPOURS WITH ANY SHOWERS/STORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
TONIGHT...EXPECT THREAT OF TSTMS TO DIMINISH BY AROUND MIDNIGHT...
BUT WILL STILL SEE SCT SHOWERS ACROSS MOST OF THE REGION AS THE
FRONT STALLS. LOOKS LIKE NEXT LOW STARTS TO APPROACH BY DAYBREAK
WITH RENEWED ENHANCEMENT OF SHOWERS. OVERNIGHT LOWS MAINLY IN THE
60S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
DID NOT LOOK AT OR MODIFY THE FORECAST AFTER MONDAY DUE TO THE
CONVECTION EARLY THIS MORNING.

05/00Z MODELS ARE CLOSE ENOUGH TO WARRANT USING THE CONSENSUS
SOLUTION AS BASIS FOR THIS FORECAST. STILL SOME MINOR TIMING AND
TRACK DIFFERENCES...BUT DEFINITELY SMALLER DISCREPANCIES THAN FROM A
FEW DAYS AGO.

ZONAL FLOW STARTS TO BEND SUNDAY AS THE QUEBEC UPPER LOW DIGS A
SHORTWAVE THROUGH THE GREAT LAKES WHICH THEN SWEEPS ACROSS NEW
ENGLAND MONDAY. THE GENERAL TREND FOR THE UPCOMING WEEK WILL THEN BE
BUILDING HEIGHTS ALOFT AS AN UPPER RIDGE SHIFTS EAST.

SUNDAY...
MAIN CHANGE TO THIS FORECAST WAS TO INCREASE POPS TO CATEGORICAL
ALONG AND NORTH OF I-90 IN MA FOR SUNDAY. MAINTAINED LIKELY POPS
ELSEWHERE. ALSO BASED ON THE CONSENSUS TRACK AND FORECAST STABILITY
INDICES...WE HAVE BROUGHT CHANCE POPS FOR THUNDER TO MOST OF
SOUTHERN NEW ENGLAND AT SOME POINT SUNDAY INTO SUNDAY NIGHT. THINKING
MAIN THREAT WILL BE ACROSS INTERIOR SOUTHERN NEW ENGLAND DURING THE
AFTERNOON...THEN THE THREAT SHIFTS TOWARD SOUTHEAST MA FOR THE
EVENING. FORECAST PRECIPITABLE WATER VALUES CONTINUE 1.7 TO 2.0
INCHES...SO HEAVY DOWNPOURS ARE LIKELY AS WELL.

TEMPS ARE A BLEND OF MAV AND MET MOS VALUES...SHIFTED AS NECESSARY TO
ALLOW FOR A DIURNAL RANGE AROUND 10F.

MONDAY-TUESDAY-WEDNESDAY
HIGH PRESSURE BUILDS OVER THE REGION EARLY WEEK. THE UPPER TROF NOTED
ABOVE ROTATES THROUGH NEW ENGLAND MONDAY WITH SOME COOLING ALOFT.
THIS COULD RESULT IN A FEW MORE CLOUDS THAN FORECAST...ESPECIALLY IN
SRN NH/NORTHERN MASS...AND POSSIBLE WIDELY SCATTERED
SHOWERS/SPRINKLES. 850 MB TEMPS 6-8C WITH SLIGHTLY WARMER EQUIVALENT
AT 800 MB...THIS SHOULD SUPPORT MAX TEMPS IN THE 70S. DEW POINTS IN
THE 40S AND LOW 50S SHOULD SUPPORT MIN TEMPS AROUND 50 OR IN THE 50S.

THURSDAY
LOW PRESSURE FROM THE PLAINS APPROACHES THURSDAY. THE ECMWF AND GFS
INDICATE A SYSTEM PASSING ON THURSDAY...POSSIBLY SPINNING UP A
COASTAL LOW AS IT PASSES. WE WILL BRING CHANCE POPS FOR SHOWERS AND
AWAIT FURTHER MODEL SUITES.

FRIDAY
HIGH PRESSURE RETURNS WITH DRY WEATHER.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH EARLY EVENING...AREAS OF IFR WILL LIKELY PERSIST OVER CAPE
AND ISLANDS WITH LIFR FOG AT ACK. MVFR CONDITIONS OVER PVD WILL
IMPROVE TO VFR. ELSW...VFR CIGS BUT CONDITIONS BRIEFLY LOWERING TO
MVFR/IFR IN ANY TSTMS THAT DEVELOP...GREATEST PROBABILITY INTERIOR
TERMINALS. WE DO NOT HAVE ANY THUNDER AT THE TAF SITES YET...HANDLED
WITH CB.

TONIGHT...CONFIDENCE ON EXTENT OF FOG AND STRATUS IS LOW. GREATEST
PROBABILITY OF PERSISTENT IFR/LIFR WILL BE OVER CAPE/ISLANDS. LOW
PROB OF THESE CONDITIONS SPREADING INLAND TO PVD-SE MA BUT WE
MAINTAINED VFR CONDITIONS. SHOWERS/ELEVATED THUNDER WITH MVFR MOVING
INTO W ZONES LATE TONIGHT.

SUNDAY...MEDIUM CONFIDENCE. AREAS OF MVFR/IFR DEVELOPING...ESPECIALLY
NORTH AS NUMEROUS SHOWERS AND SCT TSTMS MOVE THROUGH ALONG THE WFNT.
AREAS OF IFR CAPE/ISLANDS IN THE MORNING BUT CONDITIONS MAY IMPROVE
TO VFR IN THE WARM SECTOR...ESPECIALLY IN THE COASTAL PLAIN. MORE
TSTMS POSSIBLY DEVELOPING AHEAD OF COLD FRONT IN THE AFTERNOON. GUSTY
SW WINDS 25-30 KT DEVELOPING BY MIDDAY.

KBOS...VFR CIGS THIS AFTERNOON MAY BRIEFLY LOWER TO MVFR IN ANY
TSTMS. TSTMS DEVELOPING TO THE WEST BUT CONFIDENCE IS LOW THAT ANY
PARTICULAR TSTM WILL MOVE OVER THE AIRFIELD SO KEPT OUT OF TAF FOR
NOW. MEDIUM CONFIENCE VFR TONIGHT AS FOG AND STRATUS SHOULD BE
CONFINED CLOSER TO THE S COAST. MEDIUM CONFIDENCE OF AREAS OF MVFR
DEVELOPING SUNDAY AS SHOWERS AND SCT TSTMS MOVE IN DURING THE
MORNING...BUT POSSIBLY IMPROVING TO VFR IN THE AFTERNOON IN THE WARM
SECTOR.  GUSTY SW WINDS TO 25 KT DEVELOPING BY MIODAY SUNDAY.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

MONDAY THROUGH WEDNESDAY...VFR. POSSIBLE PATCHY IFR IN MORNING FOG.

&&

.MARINE...
TODAY...S-SW WINDS MAY GUST UP TO 20 KT. EXPECT SEAS TO REMAIN
BELOW SMALL CRAFT CRITERIA. VSBYS LOWERED IN PATCHY DENSE FOG
THROUGH MIDDAY.

TONIGHT...SW WINDS GUSTING AROUND 20 KT. SEAS START TO BUILD AGAIN
ON THE SOUTHERN OUTER WATERS...SO MIGHT NEED SMALL CRAFT. PATCHY
DENSE FOG MAY REDEVELOP.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUNDAY...WIND GUSTS UP TO 30 KNOTS AND ROUGH SEAS EXPECTED ALONG
WITH SHOWERS AND SCATTERED TSTMS. HIGHEST LIKELIHOOD IS ACROSS THE
SOUTHERN OUTER COASTAL WATERS.

MONDAY...LINGERING ROUGH SEAS ON THE WATERS SOUTH AND EAST OF
NANTUCKET. OTHERWISE DIMINISHING WIND AND SEAS.

TUESDAY-WEDNESDAY...WINDS AND SEAS WILL REMAIN LIGHT.

&&

.EQUIPMENT...
KBOX RADAR...WILL BE DOWN FOR A GOOD PORTION OF TODAY. EMERGENCY
PARTS ON ORDER. HOPE TO RETURN TO SERVICE LATER TODAY.

BUOY 44098 EXPECTED TO BE REPAIRED SOME TIME NEXT WEEK.

BOSTON BUOY 44013 REPAIR WILL BE LONGER AS THIS BUOY ENCOUNTERED A
VESSEL COLLISION AND WILL REQUIRE A REPLACEMENT BUOY. OUTAGE TIME IS
NOT KNOWN AT THE MOMENT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK/EVT
NEAR TERM...KJC/BELK/EVT
SHORT TERM...EVT
LONG TERM...BELK
AVIATION...KJC/BELK
MARINE...BELK/EVT
EQUIPMENT...
Hazardous weather outlook, Jun 5, 4:30 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
530 AM EDT SAT JUN 5 2010

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-060930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
530 AM EDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.
ANOTHER COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON AND
EVENING...BRINGING THE THREAT OF SHOWERS AND THUNDERSTORMS. THERE IS
A LOW PROBABILITY OF SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE
DAMAGING WINDS...BUT HAIL IS ALSO POSSIBLE.

PATCHY DENSE FOG MAY RETURN TONIGHT ACROSS THE SOUTH COAST...CAPE COD
AND THE ISLANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY SUNDAY AFTERNOON
INTO THE EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-060930-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
530 AM EDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS MAY BRING SQUALLY WINDS AND HAIL THIS AFTERNOON AND
EARLY TONIGHT ACROSS THE WATERS...MAINLY OFF THE EAST COAST OF
MASSACHUSETTS.

PATCHY DENSE FOG IS POSSIBLE TONIGHT...ESPECIALLY ON THE WATERS
SOUTH OF MASSACHUSETTS AND RHODE ISLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PATCHY DENSE FOG IS POSSIBLE EARLY SUNDAY...ESPECIALLY ON THE
WATERS SOUTH OF MASSACHUSETTS AND RHODE ISLAND.

STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 5, 9:45 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1045 AM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     LIGHTNING        SUDBURY                 42.37N 71.40W
06/05/2010                   MIDDLESEX          MA   AMATEUR RADIO

            GARAGE FIRE FROM STRIKE ON DOG HILL RD

0331 AM     LIGHTNING        MILTON                  42.24N 71.08W
06/05/2010                   NORFOLK            MA   AMATEUR RADIO

            HOUSE FIRE FROM STRIKE ON AUGUSTA RD

0334 AM     HAIL             QUINCY                  42.26N 71.01W
06/05/2010  E1.50 INCH       NORFOLK            MA   AMATEUR RADIO

            ON BEALE ST

0341 AM     HAIL             DORCHESTER              42.28N 71.08W
06/05/2010  E0.75 INCH       SUFFOLK            MA   AMATEUR RADIO

            HAIL COVERS GROUND

0745 AM     FLOOD            CRANSTON                41.77N 71.48W
06/05/2010                   PROVIDENCE         RI   AMATEUR RADIO

            CARS STUCK IN FLOOD WATERS ON SEVERAL ROADS.

0804 AM     TSTM WND DMG     COVENTRY                41.68N 71.65W
06/05/2010                   KENT               RI   FIRE DEPT/RESCUE

            DOWNED TREES AND UTILITY POLES IN GREENE SECTION OF
            CONVENTRY.

0805 AM     LIGHTNING        PORTSMOUTH              41.60N 71.25W
06/05/2010                   NEWPORT            RI   AMATEUR RADIO

            PORTSMOUTH RI FIRE COMMUNICATIONS KNOCKED OUT DUE TO
            LIGHTNING. HOUSE STRUCK BY LIGHTNING WITH SMALL FIRE ON
            PROSPECT HILL ROAD. SEVERAL TREES AND WIRES DOWN DUE TO
            LIGHTNING.

0820 AM     LIGHTNING        KINGSTON                42.00N 70.71W
06/05/2010                   PLYMOUTH           MA   AMATEUR RADIO

            HOUSE FIRE DUE TO LIGHTNING ON SUMMER STREET.

0831 AM     FLOOD            ACUSHNET                41.69N 70.91W
06/05/2010                   BRISTOL            MA   AMATEUR RADIO

            SECTION OF MAIN STREET FROM FIRE STATION TO 310 MAIN
            STREET...FLOODED OUT AND IMPASSABLE.

0835 AM     LIGHTNING        MARION                  41.70N 70.76W
06/05/2010                   PLYMOUTH           MA   AMATEUR RADIO

            TREE STRUCK BY LIGHTNING ON OLD LOGGING HILL ROAD. 2
            MINOR INJURIES REPORTED WHERE 2 PEOPLE FELT TINGLING IN
            THEIR BODIES FROM THE LIGHTNING.

0855 AM     FLOOD            PLYMOUTH                41.96N 70.68W
06/05/2010                   PLYMOUTH           MA   AMATEUR RADIO

            AREA OF ROUTE 3A IN FRONT OF PLIMOTH PLANTATION BLOCKED
            DUE TO FLOODING.

0859 AM     FLOOD            NEW BEDFORD             41.66N 70.94W
06/05/2010                   BRISTOL            MA   AMATEUR RADIO

            PORTIONS OF ACHUSHNET AVENUE CLOSED DUE TO FLOODING.

0910 AM     FLOOD            NEW BEDFORD             41.66N 70.94W
06/05/2010                   BRISTOL            MA   AMATEUR RADIO

            NORTH AND SOUTH BOUND LANES OF ROUTE 18...IN THE AREA OF
            I-195...CLOSED DUE TO FLOODING.

0920 AM     FLOOD            NEW BEDFORD             41.66N 70.94W
06/05/2010                   BRISTOL            MA   AMATEUR RADIO

            COGGESHALL STREET CLOSED DUE TO FLOODING. CARS STUCK IN
            FLOOD WATERS ON ROUTE 6 NEAR ROUTE 140.

0928 AM     LIGHTNING        TISBURY                 41.47N 70.62W
06/05/2010                   DUKES              MA   AMATEUR RADIO

            HOUSE FIRE DUE TO LIGHTNING ON EDGARTOWN/VINEYARD HAVEN
            ROAD.

0936 AM     LIGHTNING        MASHPEE                 41.65N 70.48W
06/05/2010                   BARNSTABLE         MA   AMATEUR RADIO

            HOUSE FIRE DUE TO LIGHTNING ON NINIGRET AVENUE.

&&

KAB
Special weather statement, Jun 5, 10:42 AM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1142 AM EDT SAT JUN 5 2010

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-051900-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1142 AM EDT SAT JUN 5 2010

...SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN NEW ENGLAND THIS
AFTERNOON...

A COLD FRONT WILL MOVE SOUTHEASTWARD AND APPROACH SOUTHERN NEW
ENGLAND THIS AFTERNOON AND THIS IS EXPECTED TO TRIGGER A LINE OF
SEVERE THUNDERSTORMS. THE HIGHEST CHANCES FOR SEVERE WEATHER WILL BE
OVER CONNECTICUT...WESTERN AND CENTRAL MASSACHUSETTS...AND SOUTHERN
NEW HAMPSHIRE FROM MID TO LATE AFTERNOON. THE THREAT WILL THEN SHIFT
EASTWARD ACROSS EASTERN MASSACHUSETTS AND RHODE ISLAND INTO THE
EVENING HOURS.

SEVERE THUNDERSTORMS PRODUCE HAIL 1 INCH OR LARGER AND OR DAMAGING
WINDS OF 58 MPH OR GREATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO AND TELEVISION
STATIONS FOR THE LATEST INFORMATION. SKYWARN WEATHER SPOTTERS AND
AMATEUR RADIO OPERATORS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND RELAY ANY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

FIELD
Special weather statement, Jun 5, 1:51 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
251 PM EDT SAT JUN 5 2010

MAZ008>011-051930-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
251 PM EDT SAT JUN 5 2010

AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
SMALL HAIL 7 MILES SOUTHWEST OF CHESTER...OR ABOUT 23 MILES
WEST OF NORTHAMPTON...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...CHESTER...BLANDFORD...
  HUNTINGTON...RUSSELL...MONTGOMERY...WESTFIELD...SOUTHAMPTON AND
  EASTHAMPTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING
FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE
AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4216 7307 4216 7303 4230 7300 4230 7302
      4232 7304 4228 7263 4205 7271 4212 7307
Special weather statement, Jun 5, 2:20 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT SAT JUN 5 2010

MAZ003-004-010-012-052015-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER
MA-SOUTHERN WORCESTER MA-
320 PM EDT SAT JUN 5 2010

AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
SMALL HAIL 5 MILES EAST OF PELHAM...OR ABOUT 11 MILES EAST OF
AMHERST...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...HARDWICK...PETERSHAM...BARRE...
  OAKHAM...HUBBARDSTON...RUTLAND...PAXTON...PRINCETON...WORCESTER...
  WEST BOYLSTON...STERLING...SHREWSBURY...LEOMINSTER...LANCASTER...
  HOLDEN...CLINTON AND BOYLSTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING
FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE
AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4252 7158 4224 7169 4238 7242 4252 7238

MLE
Special weather statement, Jun 5, 2:21 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
321 PM EDT SAT JUN 5 2010

CTZ002-003-MAZ008>011-052000-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-TOLLAND
CT-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
321 PM EDT SAT JUN 5 2010

AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL ALONG A LINE EXTENDING FROM RUSSELL TO 6 MILES WEST
OF TOLLAND...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF
NORTHAMPTON TO 15 MILES NORTH OF TORRINGTON...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SOUTHAMPTON...WESTFIELD...
  GRANVILLE...HOLYOKE...WEST SPRINGFIELD...CHICOPEE...SOUTHWICK...
  SPRINGFIELD...AGAWAM...LUDLOW...LONGMEADOW...EAST LONGMEADOW...
  WILBRAHAM...GRANBY...SIMSBURY...WINDSOR LOCKS...WINDSOR...
  SUFFIELD...SOUTH WINDSOR...ENFIELD...EAST WINDSOR AND EAST GRANBY.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING
FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE
AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4211 7306 4215 7307 4216 7305 4215 7303
      4217 7302 4226 7287 4218 7239 4178 7262
      4191 7292 4197 7290 4197 7303 4203 7301
      4204 7305 4210 7308

MLE
Local storm report, Jun 5, 2:54 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
354 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     WEST SPRINGFIELD        42.12N 72.65W
06/05/2010                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON A CAR ON RT. 5 NEAR MEMORIAL BRIDGE. SEVERAL
            LARGE LIMBS DOWN ON FAIRVIEW AVE. TREE DOWN ON CIRCUIT
            AVE. MEASURED WIND GUST TO 48 MPH.

0349 PM     HAIL             SPRINGFIELD             42.12N 72.54W
06/05/2010  E0.88 INCH       HAMPDEN            MA   AMATEUR RADIO

            PENNY TO NICKEL HAIL LASTED 1 MINUTE ON I-91.

&&

FIELD

The radar

The Brookhaven radar (KOKX), 121 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
June 5, 2:57 PM EST
Where
Hartford County, Granby
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.950, -72.780

Many trees were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
June 5, 3:07 PM EST to 3:10 PM EST
Where
Hartford County, Suffield to 1.03 mi E of (Bdl)bradly Fld Wnds
Measured
52 kt (60 mph) measured gust
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
41.980, -72.650

Numerous trees and wires were downed throughout Suffield and Windsor Locks. Several trees were downed onto houses on School Street and North Street in Windsor Locks. The Automated Surface Observing Station at Bradley International Airport (KBDL) recorded a wind gust of 60 mph.

Thunderstorm Wind, Hartford

When
June 5, 3:10 PM EST to 3:20 PM EST
Where
Hartford County, Enfield
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.970, -72.570

Numerous trees, wires, and large branches were downed by thunderstorm winds, including along Connecticut Route 191. One tree was downed onto a car.

Hail, Hartford

When
June 5, 3:10 PM EST
Where
Hartford County, Suffield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.980, -72.650

Thunderstorm Wind, Hartford

When
June 5, 3:15 PM EST
Where
Hartford County, 0.51 mi W of Suffield
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
41.980, -72.660

A large tree on Rice Street was blown onto a car by thunderstorm winds.

Thunderstorm Wind, Tolland

When
June 5, 3:30 PM EST to 3:35 PM EST
Where
Tolland County, Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.820, -72.480

Trees and wires on Orchard and Davis Streets and Route 74 were downed by thunderstorm winds.

Thunderstorm Wind, Tolland

When
June 5, 3:35 PM EST
Where
Tolland County, Tolland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.870, -72.370

A tree and utility pole on Route 83 were downed by thunderstorm winds. In addition, wires were downed in parts of town. An amateur radio operator recorded a wind gust of 58 mph on their home weather station.

Hail, Tolland

When
June 5, 3:35 PM EST
Where
Tolland County, Tolland
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.870, -72.370

Thunderstorm Wind, Tolland

When
June 5, 3:37 PM EST
Where
Tolland County, Ellington
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.900, -72.470

A large tree downed by thunderstorm winds blocked Frog Hollow Road at its intersection with Route 140. Trees and wires on West Road were downed as well.

Thunderstorm Wind, Tolland

When
June 5, 3:55 PM EST
Where
Tolland County, 0.86 mi NW of Storrs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.810, -72.260

Large branches were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243393, 243394, 243402, 243403, 243405, 243406, 243409, 243410, 243411, 243413.